Heart Rhythm Community
Tachycardia since pneumonia
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tachycardia since pneumonia

Hi everyone,
Im 23 years old, always been healthy and fit. 41/2 months ago I developed Pneumonia which went undiagnosed for 5 weeks (i put this down to pure negliance) and when I was finally diagnosed I was given an antibiotic and had a serious reaction which put me in hospital. I have been hospitilised 5 times over the past 4 months.
When my pneumonia cleared up, I developed an irregular heart rhythmn which caused me to collapse and I was again hospitalised. This has carried on up until the present day, and I collapse about 5 times a week, usually becoming unconcious and my nose bleeds. I have to have someone with me 24/7 incase I collapse, Ive even collapsed in the shower and had terrible attacks of tachycardia in the night. My resting hearbeat is 125bpm and goes up to 240bpm during attacks, several times a day. My cardiologist said I may have some damage to my heart caused by the pneumonia, and I am taking Verapamil 60mg 3 times a day. I have had countless holter monitors and had an acho scan last week, I am waiting for the results. But I have no real idea what is wrong.
I have been off work for 19 weeks now, and I am no better. Some days it feels like I am getting worse. I am 23, I feel 73 and its so undignifying having someone helping you shower, dress etc. I feel so useless. I have suffered terribly with depression over the years and I am not allowed to take antidpressants while under investigation for tachycardia, and i feel lost, under a big black cloud. I am worried I may be ill for a long time, and I am petrified I will never be able to live my life to the full again.
Any advice would be greatfully appreciated, has anyone experienced damage to the heart through pneumonia?

Thankyou, Lauren
Related Discussions
4 Comments Post a Comment
Blank
612551_tn?1247839157
I guess you haven't gotten any response yet because so far no one has read your description who has had similar problems.

I don't know what Verapamil is, but wonder if you need a beta blocker medication, or similar, to help hold you HR down.  Such a medication may make your fainting (collapse) worse, not sure.  Then again, that may be what Verapamil is.

I'm just taking some shots and helping and hope this "bump up"on the post will give others a chance to come on line.

We all want to encourage you, and that's what this posts is trying to do even though I don't have any answers.

Pulling for you,
Jerry
Blank
Avatar_f_tn
Thanks for the lovely response. Guess your right, it is an unusual post! Unfortunately for me, it seems to be baffling the doctors too. Verapamil is a calcium channel blocker, ive also tried beta blockers and another blocker adizem.
Lat night, at 7pm i had another episode, was sat in front of the television, my fiance noticed beads of sweat on my forehead and within minutes I was out. Stayed out for about a minute, then came to, completely soaked with sweat (sorry to be gross) and took a while for the fluttery heart sensation to finally stop.
Thing is, Im not overweight, was really active before I became ill but no im just so weak.
Think my situation is set to run and run, British NHS system is so slow at the moment, seems to take weeks to get appointments.

Thankyou so much for getting back to me

Take care
Lauren
Blank
612551_tn?1247839157
Lauren,

I would guess the sweating is the natural reaction of the body to poor oxygen delivery.  That is your heart flutter cuts back on the efficiency.  I'm not sure that's the case, but the body "design" includes higher HR, heavy breathing, and sweating to deal with physical load/heating.  It seem clear that all are related, including the passing out.

I assume you can go to the emergency room at a hospital, i.e., be transported there when such an episode occurs.  I'd think that is appropriate.

I expect as the USA moves into a more involvement governmental health care system we too will find it hard to get appointments...still I can say even as it is, it can be difficult to get time with a specialist such as a cardiologist or Electro Physiologist, who would be my pick for looking at your situation.

Please read my guidance as that of someone far away with no first-hand knowledge, but I'd go to ER with an episode like you describe for last night.  

Wishing the best, a solution that works: quickly and returns you to a good QoL.

Jerry
Blank
1081509_tn?1261550119
I am 25 years old and I also developed tachycardia after pneumonia. In Feb of 08 I was diagnosed with pneumonia but it was a bit too late. I was hospitalized for 4 days. I went to see my dr because I thought I had a cold that just wasn't getting better, turned out to be pneumonia most likely caused by untreated bronchitis. After I left the office I went to Target to pick up the prescritions she had prescribed, an antibiotic and an inhaler. I made it just past the front doors and could make it no further. It felt like there was someone sitting on my chest and I was going to pass out. My husband (now ex-husband) rushed me to the ER where I was admitted quickly. They did a chest x-ray and the dr decided it was best to keep me at least overnight. While I was there just sitting in the bed, my resting heart rate (RHR) was 190 beats per minute (BPM). They couldn't figure out what was causing it while I was in there. So when I was discharged I was told to go see a Cardiologist (cardiac specialist). I had an echo cardiogram done. They found no abnormalities. The best answer they could give me was that the pneumonia infection got into my heart and damaged it. I was put on a beta blocker called Atenelol. It helps the resting symptoms. Brings my RHR down to normal levels, however, when I do physical activity or get very stressed/anxious, my HR spikes tremendously. I missed about 4 days of my beta blockers once and had a severe episode at school after having drank a Mtn. Dew. The only activities I have been able to do (while on the beta blocker) are yoga, swimming, sex, and slow short walks. Stairs are brutal.  My dr did tell me that there was a surgery/procedure they could do called an ablation that could fix the problem permanently.

http://www.hrspatients.org/patients/treatments/cardiac_ablation.asp

That website gives some good information on the process. I wish I had taken the opportunity to have it done while I had amazing insurance. I am doing OK on the beta blocker but I wish I had a more permanent solution. I miss being able to do certain activities. I would ask your dr about the process and risks of the ablation. It may be a good solution for you. I wish you the best in finding a solution for this problem. If you do let me know cuz it may work for me as well!

Hope this helps,
Haley
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
86819_tn?1378951092
Blank
Bromley
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
10 hrs ago
4851940_tn?1385441629
Blank
jemma116 commented on photo
18 hrs ago
6990909_tn?1402598510
Blank
jugglin commented on photo
21 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
86819_tn?1378951092
Blank
Bromley
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway